Patients receiving immunosuppressive regimens involving combinations of medicinal products, including mycophenolate, are at increased risk of developing lymphomas and other malignancies, particularly of the skin. The risk appears to be related to the intensity and duration of immunosuppression rather than to the use of any specific agent. As general advice to minimise the risk for skin cancer, exposure to sunlight and UV light should be limited by wearing clothing and using a sunscreen with a high protection factor.
Patients receiving mycophenolate should be instructed to report immediately any evidence of infection, unexpected bruising, bleeding or any other manifestation of bone marrow depression.
Patients treated with immunosuppressants, including mycophenolate, are at increased risk for opportunistic infections (bacterial, fungal, viral and protozoal), fatal infections and sepsis. Among the opportunistic infections are BK virus associated nephropathy and JC virus associated progressive multifocal leukoencephalopathy (PML). These infections are often related to a high total immunosuppressive burden and may lead to serious or fatal conditions that physicians should consider in the differential diagnosis in immunosuppressed patients with deteriorating renal function or neurological symptoms.
Patients receiving mycophenolate should be monitored for neutropenia, which may be related to mycophenolate itself, concomitant medications, viral infections or some combinations of these causes. Patients taking mycophenolate should have complete blood counts weekly during the 1st month, twice monthly for the 2nd and 3rd months of treatment, then monthly through the 1st year. If neutropenia develops (absolute neutrophil count <1.3 x 103/microliter), it may be appropriate to interrupt or discontinue mycophenolate.
Cases of pure red cell aplasia (PRCA) have been reported in patients treated with mycophenolate in combination with other immunosuppressants. The mechanism for mycophenolate mofetil-induced PRCA is unknown. PRCA may resolve with dose reduction or cessation of mycophenolate therapy. Changes to mycophenolate therapy should only be under appropriate supervision in transplant recipients in order to minimize the risk or graft rejection.
Patients should be advised that during treatment with mycophenolate, vaccinations may be less effective and the use of live attenuated vaccines should only be undertaken appropriate supervision in transplant recipients in order to minimize the risk of graft rejection.
Patients should be advised that during treatment with mycophenolate, vaccinations may less be effective, and the use of live attenuated vaccines should be avoided. Influenza vaccination may be of value. Prescribers should refer to national guidelines for influenza vaccination.
Because mycophenolate has been associated with an increased incidence of digestive system adverse events, including infrequent cases of gastrointestinal tract ulceration, haemorrhage and perforation, mycophenolate should be administered with caution in patients with active serious digestive system disease.
Mycophenolate is an inosine monophosphate dehydrogenase (IMPDH) inhibitor. On theoretical grounds, therefore, it should be avoided in patients with rare hereditary deficiency of hypoxanthine-guanine phosphoribosyl-transferase (HGPRT) eg, Lesch-Nyhan and Kelley-Seegmiller syndrome.
It is recommended that mycophenolate should not be administered concomitantly with azathioprine because such concomitant administration has not been studied. In view of the significant reduction in the AUC of MPA by cholestyramine, caution should be used in concomitant administration of mycophenolate with medicinal products that interfere with enterohepatic recirculation because of the potential to reduce the efficacy of mycophenolate.
The risk: Benefit of mycophenolate mofetil in combination with tacrolimus has not been established.
Use in pregnancy: The use of mycophenolate is not recommended during pregnancy.